Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 97, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2011, 3:44 PM CDT for Jackson County, Pottawatomie County, Shawnee County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 3:44 PM CDT (20:44 UTC)
- Expired
- Jun 1, 2011, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:53 PM CDT | HAIL 1.5 | 1 Nnw Emmett, KS | |
| Jun 1, 3:55 PM CDT | HAIL 2.75 | Emmett, KS | ESTIMATED 50 MPH WINDS. RELAYED THROUGH DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS53 KTOP 012044 SVRTOP KSC085-149-177-012130- /O.NEW.KTOP.SV.W.0097.110601T2044Z-110601T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT WED JUN 1 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS... SOUTHWESTERN JACKSON COUNTY IN NORTHEAST KANSAS... SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... * UNTIL 430 PM CDT * AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF EMMETT...OR 14 MILES NORTHEAST OF WAMEGO...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... EMMETT... ST. MARYS... DELIA... POTAWATOMI RESERVATION... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE GOLF BALL SIZE HAIL...AND SHELTER INSIDE A STRONG BUILDING AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3947 9577 3914 9581 3921 9616 3940 9615 TIME...MOT...LOC 2044Z 287DEG 20KT 3935 9611 WIND...HAIL 60MPH 1.75IN $$ LEIGHTON
3 follow-up statements
192 WWUS53 KTOP 012055 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT WED JUN 1 2011 KSC085-149-177-012130- /O.CON.KTOP.SV.W.0097.000000T0000Z-110601T2130Z/ SHAWNEE-POTTAWATOMIE-JACKSON- 355 PM CDT WED JUN 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHWESTERN JACKSON...SOUTHEASTERN POTTAWATOMIE AND NORTHWESTERN SHAWNEE COUNTIES... AT 350 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING WALNUT SIZE HAIL IN EMMETT. THIS STORM WAS LOCATED NEAR EMMETT...OR 15 MILES NORTHWEST OF ROSSVILLE...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... ST. MARYS...DELIA AND POTAWATOMI RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3939 9611 3947 9577 3914 9581 3921 9616 TIME...MOT...LOC 2055Z 287DEG 20KT 3933 9603 WIND...HAIL <50MPH 1.50IN $$ LEIGHTON
036 WWUS53 KTOP 012058 RRA SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT WED JUN 1 2011 KSC085-149-177-012130- /O.CON.KTOP.SV.W.0097.000000T0000Z-110601T2130Z/ SHAWNEE-POTTAWATOMIE-JACKSON- 358 PM CDT WED JUN 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHWESTERN JACKSON...SOUTHEASTERN POTTAWATOMIE AND NORTHWESTERN SHAWNEE COUNTIES... AT 355 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE IN EMMETT. THIS STORM WAS LOCATED NEAR EMMETT...OR 14 MILES NORTH OF ROSSVILLE...MOVING EAST AT 25 MPH. THIS STORM CAN ALSO PRODUCE WINDS TO AROUND 50 MPH. LOCATIONS IMPACTED INCLUDE... DELIA AND POTAWATOMI RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE BASEBALL SIZE HAIL...AND SHELTER INSIDE A STRONG BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3939 9609 3947 9577 3914 9581 3921 9616 TIME...MOT...LOC 2058Z 287DEG 20KT 3932 9601 WIND...HAIL <50MPH 2.75IN $$ LEIGHTON
943 WWUS53 KTOP 012116 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 416 PM CDT WED JUN 1 2011 KSC149-012126- /O.CAN.KTOP.SV.W.0097.000000T0000Z-110601T2130Z/ POTTAWATOMIE- 416 PM CDT WED JUN 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTAWATOMIE COUNTY HAS BEEN CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3936 9603 3943 9578 3914 9581 3918 9600 TIME...MOT...LOC 2116Z 290DEG 13KT 3931 9596 $$ KSC085-177-012130- /O.CON.KTOP.SV.W.0097.000000T0000Z-110601T2130Z/ SHAWNEE-JACKSON- 416 PM CDT WED JUN 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHWESTERN JACKSON AND NORTHWESTERN SHAWNEE COUNTIES... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF DELIA...OR 12 MILES NORTH OF ROSSVILLE... MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... DELIA AND POTAWATOMI RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE GOLF BALL SIZE HAIL...AND SHELTER INSIDE A STRONG BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3936 9603 3943 9578 3914 9581 3918 9600 TIME...MOT...LOC 2116Z 290DEG 13KT 3931 9596 WIND...HAIL 60MPH 1.75IN $$ LEIGHTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:50 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 1, 12:50 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1250 PM CDT WED JUN 1 2011 ...UPDATE TO AVIATION... .DISCUSSION... SURFACE HIGH PRESSURE REMAINS CENTERED OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI WITH CLEAR SKIES AND DEW POINTS IN THE LOWER 50S. RETURN FLOW WILL DEVELOP THIS MORNING IN RESPONSE TO A TIGHTER PRESSURE GRADIENT WITH THE SURFACE HIGH BUILDING EAST AND A LEESIDE SURFACE LOW DEEPENING. A WARM FRONT WILL SHARPEN AND LIFT NORTH INTO NORTHEAST KANSAS WITH MOISTURE ADVECTION BRINGING A RETURN OF DEW POINTS IN THE 60S. ELEVATED CONVECTION WILL BE POSSIBLE WITH THIS SURGE OF LOW AND MID LEVEL MOISTURE. HAVE GONE WITH SLIGHT POPS THIS MORNING AND CHANCE POPS THIS AFTERNOON DUE TO A SIGNIFICANT DRY LAYER ABOVE 850MB THAT WILL MOISTEN THROUGH THE DAY. AN 850MB LOW LEVEL JET WILL VEER THIS EVENING WITH THE FRONT LIFTING NORTH INTO NEBRASKA ALONG WITH THE STRONGER ISENTROPIC LIFT ALONG THE 305-315K SURFACES. TEMPERATURES TODAY WILL BE ABOVE NORMAL AIDED BY INCREASED MIXING. UPPER RIDGING WILL EXPAND ACROSS THE PLAINS AND THE OZARKS THURSDAY AND FRIDAY. HIGH TEMPERATURES WILL TREND TO THE UPPER 80S AND LOWER 90S WITH LOWS IN THE 70S. A WEAK COLD FRONT ASSOCIATED WITH AN UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS SUPPORTS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL KANSAS FRIDAY NIGHT. THE UPPER RIDGE IS PROGGED TO FURTHER EXPAND OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PRODUCE WINDY...MUGGY AND DRY CONDITIONS ALONG WITH HIGHS GENERALLY IN THE 90S AND LOWS IN THE 70S. NOTEWORTHY CHANCES FOR PRECIPITATION ARE NOT EXPECTED UNTIL MID TO LATE NEXT WEEK WITH THE POTENTIAL OF AN UPPER TROUGH MOVING INTO THE PLAINS. ANGLE && .AVIATION... VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING THROUGH MHK AND WILL EFFECT TOP AND FOE IN THE NEXT FEW HOURS. CEILINGS AND VISIBILITY COULD BRIEFLY DROP TO MVFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS. PRECIP SHOULD MOVE EAST OF THE TAF SITES BY SUNSET WITH GUSTY SOUTHERLY WINDS DURING THE DAY TOMORROW. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 1, 4:35 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 435 AM CDT WED JUN 1 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-020945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 435 AM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE THIS AFTERNOON WITH HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 1, 10:25 AM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 AM CDT WED JUN 1 2011
KSZ020-034-011600-
CLOUD-OTTAWA-
1025 AM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTH CENTRAL
CLOUD COUNTIES...
THROUGH 1100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS AND GLASCO.
&&
LAT...LON 3951 9776 3922 9738 3907 9777 3922 9794
3925 9794
TIME...MOT...LOC 1525Z 226DEG 20KT 3920 9778Local storm report, Jun 1, 2:16 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HEAVY RAIN 7 N GREEN 39.53N 97.00W
06/01/2011 M3.50 INCH CLAY KS PUBLIC
859 ROAD HAD WATER RUNNING ACROSS THE ROAD. APPROXIMATELY
3 INCHES DEEP FROM THE NEARBY FIELD.
&&
JBLocal storm report, Jun 1, 2:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HEAVY RAIN 5 N GREEN 39.50N 97.00W
06/01/2011 E1.50 INCH CLAY KS PUBLIC
STORM TOTAL RAINFALL.
&&
JBLocal storm report, Jun 1, 2:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 WNW OLSBURG 39.44N 96.64W
06/01/2011 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
JBLocal storm report, Jun 1, 3:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL WESTMORELAND 39.39N 96.41W
06/01/2011 E1.00 INCH POTTAWATOMIE KS EMERGENCY MNGR
&&
JBLocal storm report, Jun 1, 3:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 10 E WESTMORELAND 39.39N 96.23W
06/01/2011 E1.00 INCH POTTAWATOMIE KS PUBLIC
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:25 AM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jun 1, 10:38 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 37 min |
| Jun 1, 1:36 PM CDT | Areal Flood Advisory | TOP | Clay | 54 min |
| Jun 1, 2:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 50 min |
| Jun 1, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 42 min |
| Jun 1, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 42 min |
| Jun 1, 3:56 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| Jun 1, 4:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Jun 1, 4:26 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 2 hr |
| Jun 1, 4:40 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Jun 1, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 1, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Jun 1, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 51 min |
| Jun 1, 5:36 PM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| Jun 1, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 43 min |
| Jun 1, 6:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 58 min |
| Jun 1, 6:20 PM CDT | Special Weather Statement | TOP | Pottawatomie | 25 min |
| Jun 1, 6:36 PM CDT | River Flood Warning | TOP | Marshall | 35 hr |
| Jun 1, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.